Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Kansas City, MO

June 28, 2007Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 28, 2007, 2:16 PM CDT for Linn County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 2:16 PM CDT (19:16 UTC)
Expired
Jun 28, 2007, 8:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:36 PM CDTFLASH FLOOD2 E La Cygne, KSHWY K152 EAST OF LA CYGNE CLOSED DUE TO WATER ACROSS ROAD. MANY COUNTY ROADS ALSO CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 281918
FFWEAX
KSC107-290130-
/X.NEW.KEAX.FF.W.0023.070628T1916Z-070629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 215 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS SEVERAL ROADS 
EXPERIENCING FLOODING AND ROAD CLOSURES MAY BE NEEDED SHORTLY. 
ADDITIONAL MODERATE TO HEAVY RAINFALL IS EXPECTED WHICH WILL ONLY 
ADD TO THE FLOODING PROBLEMS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LA
  CYGNE...MOUND CITY...PLEASANTON...BLUE MOUND...PARKER AND PRESCOTT.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 3838 9463 3803 9463 3803 9507 3838 9505

$$

DEROCHE
2 follow-up statements
000 
WGUS73 KEAX 282150
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT THU JUN 28 2007

KSC107-290130-
/X.CON.KEAX.FF.W.0023.000000T0000Z-070629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
450 PM CDT THU JUN 28 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 830 PM CDT...

AT 435 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HWY K152 
EAST OF LA CYGNE WAS CLOSED DUE TO FLOODING. IN ADDITION...SEVERAL 
COUNTY ROADS WERE ALSO CLOSED. ADDITIONAL RAINFALL WILL ONLY ADD TO 
THE FLOODING PROBLEMS.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE...LA CYGNE...MOUND CITY...
PLEASANTON...BLUE MOUND...PARKER AND PRESCOTT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 3838 9463 3803 9463 3803 9507 3838 9505

$$

DEROCHE
000 
WGUS73 KEAX 290128
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT THU JUN 28 2007

KSC107-290142-
/X.EXP.KEAX.FF.W.0023.000000T0000Z-070629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
827 PM CDT THU JUN 28 2007

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS WILL BE ALLOWED TO EXPIRE AT 830 PM CDT...

AN AREAL FLOOD WARNING HAS BEEN ISSUED TO REPLACE THE FLASH FLOOD 
WARNING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3838 9463 3803 9463 3803 9507 3838 9505

$$

DEROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:43 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 28, 12:43 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT THU JUN 28 2007

...UPDATED FOR AVIATION...

.PREV DISCUSSION... /ISSUED 340 AM CDT THU JUN 28 2007/

UPPER LOW BECOMING ELONGATED FROM CNTRL OKLAHOMA THROUGH WRN
MISSOURI EARLY THIS MORNING AS VORTICITY CENTERS BECOME SHEARED
THROUGH MEAN FLOW ALOFT. MOST NOTABLE VORT POCKET AND ASSOCIATED
ENHANCED LIFT NOW MOVING THROUGH SERN KANSAS DOES NOT APPEAR WELL
CAPTURED BY EITHER THE GFS OR NAM. H8 FRONT ALIGNED NEAR A EMP-IRK
LINE LOOKS TO REMAIN THE NORTHERN EXTENT OF THE MORE INTENSE
RAINFALL THIS MORNING...AND AM SKEPTICAL OF THE MORE NORTHWARD
PLACEMENT OF THE AXIS OF HEAVIEST QPF...PARTICULARLY ON THE 00Z GFS
SOLUTION...PROBABLY OWING TO THE LOWER RESOLUTION GRID SCALE. WILL
LET CURRENT FLASH FLOOD WATCH RIDE FOR THE TIME BEING...HOWEVER
NORTHERN TIER OF COUNTIES WILL PROBABLY BE CUT OUT EARLY AS SLUG OF
HEAVIER PRECIPITATION OVER SWRN MISSOURI HEADING SOUTH OF THE I-70
CORRIDOR...AND NELY H8 WINDS CREATING A FAIRLY WELL DEFINED
DEFORMATION ZONE LIMITING THE NORTHWARD FLUX OF MOISTURE.

OTHERWISE...EXCESSIVE RAINFALL REMAINS A MAJOR CONCERN THIS
MORNING...AND INTO THE AFTERNOON HOURS FOR THE SRN PORTIONS OF THE
FORECAST AREA. VERY NICE FETCH OF H8 MOISTURE (+15C DEWPOINTS) ON
SWLY 25KT WINDS TAPPING TOTAL PWATS AOA 2.0 INCHES TAKING AIM ON
CNTRL MISSOURI. FEEL THE MOST OPPORTUNE TIME FRAME FOR EXTREME
RAINFALL WILL BE IN THE EARLY MORNING HOURS AS H8 FLOW WILL BE MOST
PERPENDICULAR TO THE FRONTAL BOUNDARY BEFORE VEERING LATER IN THE
MORNING...AND ALLOWING THE ELEVATED FRONT TO SAG FURTHER SOUTH.
RADAR AND IN-SITU OBSERVATIONS INDICATE RAINFALL RATES APPROACHING
OR EXCEEDING 2 INCHES/HOUR IN THE MOST INTENSE CELLS. FFG ACROSS
CNTRL MISSOURI STILL REMAINS RATHER HIGH AT 2-3 INCHES OVER 3
HOURS...HOWEVER GIVEN THE AFOREMENTIONED RAINFALL RATES...WOULD NOT
TAKE MUCH MORE THAN AN HOUR OF INTENSE PRECIPITATION TO REACH THESE
VALUES. AT THIS TIME...AREAS MOST AT RISK APPEAR TO LIE ALONG A
MOUND CITY KANSAS TO BOONVILLE LINE.

EXPECTING A GENERAL CLEARING OF THE CWA THIS AFTERNOON AS WEAK NWLY
WINDS ALOFT AND MODEST DRYING OF THE LOW LEVELS OVERSPREADS THE
AREA. CLOUD COVER SHOULD BE A LITTLE MORE PERSISTENT TO BREAK OUT OF
THE AREA...AND HAVE TAILORED HIGH TEMPS TODAY TO REFLECT REDUCED
INSOLATION. BEYOND THIS EVENING...FEEL GFS CARRIES FAR TOO MUCH
CONVECTIVE FEEDBACK IN ITS FORECAST MCS DEVELOPMENT IN S CNTRL
KANSAS. IN TURN...THIS BRINGS A VORT CENTER AND STRONGER UVV INTO
WESTERN MISSOURI. FEEL ANY SIGNIFICANT PRECIP WILL REMAIN IN SW
MISSOURI FRIDAY...HOWEVER HAVE CARRIED SMALL CHANCES IN THE
FORECAST. ONLY COSMETIC CHANGES TO THE FORECAST THROUGH THE
WEEKEND...THOUGH PERSISTENT WEAKNESS IN HEIGHT FIELDS OVER OKLAHOMA
WILL NEED TO BE MONITORED.

21

&&

.AVIATION...

FOR THE 18Z/28 TAFS...SCT -SHRA WILL CONTINUE TO AFFECT THE KANSAS
CITY METROPOLITAN TERMINAL SITES THROUGH THE AFTERNOON
HOURS...ALTHOUGH MKC WILL HAVE THE BEST SHOT FOR RAIN.  SHARP
CEILING GRADIENT NOTED ON VISIBLE SATELLITE AND OBS...MAINLY ALONG
700MB AXIS STRETCHING ACROSS THE STATE.  WILL STAY WITH PERIOD OF
VFR CIGS THIS AFTERNOON AS AXIS DRIFTS SOUTHWARD.  STRENGTHENING LLJ
WILL PUSH AXIS FURTHER NORTH THIS EVENING...SO LIFT LOWER MVFR
STRATUS DECK BACK NORTHWARD BY 04Z. MAY HAVE THE POTENTIAL FOR IFR
CIGS/VISIBILITIES FRI MORNING ALONG STALLED FRONTAL BOUNDARY
EXPECTED TO DRIFT BACK NORTHWARD.

DUX

&&

EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH UNTIL 1 AM FRIDAY FOR MOZ025-MOZ032-MOZ033
-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 1 AM FRIDAY FOR KSZ057-KSZ060.

&&
Hazardous weather outlook, Jun 28, 1:08 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT THU JUN 28 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
108 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE SWATH OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE OVER THE SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS
EVENING. A BRIEF LULL IN ACTIVITY WILL OCCUR THROUGH THE EARLY
MORNING HOURS...WITH ANOTHER ROUND OF SHOWERS AND ISOLATED STORMS
EXPECTED TO DEVELOP DURING THE PRE-DAWN HOURS. SINCE THE ONSET OF THE
RAIN...AT LEAST TWO INCHES OF RAIN HAS FALLEN GENERALLY ALONG AND
SOUTH OF A PAOLA KANSAS...TO LEXINGTON TO MACON MISSOURI LINE...WITH
POCKETS OF RAIN IN EXCESS OF 4 INCHES. ADDITIONAL RAINFALL OF UP TO ONE
INCH WILL BE COMMON GENERALLY ALONG AND SOUTH OF A PAOLA TO BOONVILLE
LINE THROUGH THIS EVENING. EXPECTED RAINFALL WILL COMBINE TO
AGGRAVATE AREA RIVERS ALREADY SWOLLEN BY PREVIOUS RAINFALL...LEADING
TO ADDITIONAL RIVER FLOODING AND ISOLATED FLASH FLOODING OF SMALLER
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH
FRIDAY NIGHT PRODUCING ADDITIONAL FLOODING PROBLEMS DUE TO EXCESSIVE RAINFALL.
THE UPPER LEVEL SYSTEM RESPONSIBLE FOR THE RAIN MOVE SOUTH AND EAST
INTO THE ARKANSAS RIVER VALLEY BY SATURDAY AFTERNOON...BRINGING AN
END TO THE HEAVY RAINFALL THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF VERY
HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED TODAY.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:41 PM CDTFlash Flood WarningEAXMiami6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.